As with all invasive medical procedures, there are potential risks and complications associated with facet joint injections. However, in general, the risk is low and complications are rare.
Potential risks and/or complications that may occur from a facet joint injection include:
- Allergic reaction. Usually, the allergy is to the X-ray contrast or steroid; rarely to local anesthetic. Life threatening or severe allergies are rare.
- Bleeding. A rare complication, bleeding is more common for patients with underlying bleeding disorders or in patients on blood thinners.
- Infection. Minor infections occur in less than 1% to 2% of all injections. Severe infections are rare, occurring in 0.1% to 0.01% of injections.
- Read more about Spinal Infections
- Discomfort at the point of the injection or worsening of pain symptoms. These symptoms are usually mild and short-lived. Long lasting increases in pain are rare.
- Nerve or spinal cord damage or paralysis. While very rare, damage to the spinal cord or spinal nerves can occur from direct trauma from the needle, or secondarily from infection, bleeding resulting in compression, or injection into an artery causing blockage.
In addition to risks from the injection, some patients will experience side effects from the steroid medication, such as:
- Transient flushing with a feeling of warmth ('hot flashes') for several days
- Fluid retention, weight gain, or increased appetite
- Elevated blood pressure
- Mood swings, irritability, anxiety, insomnia
- High blood sugar - diabetic patients should inform their primary care physicians about the injection prior to their appointment
- Transient decrease in immunity
In This Article:
- Cervical, Thoracic and Lumbar Facet Joint Injections
- Facet Joint Injection Procedure
- Facet Joint Injection Pain Relief Results
- Facet Joint Injection Potential Risks and Complications
- Facet Joint Injections Procedure Video
- Cataracts - a rare result of excessive and/or prolonged steroid usage
- Severe arthritis of the hips or shoulders (avascular necrosis) - a rare result of excessive and/or prolonged steroid usage
Patients who are on a blood thinning medication (such as Coumadin), or have an active infection, may not be able to have this procedure and these situations should be discussed with the treating physician. Patients should also let their doctor know of any allergies they have to medications that may be used for the procedure.